Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 188, NWS St. Louis, MO

November 5, 20174 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 5, 2017, 2:55 PM CST for 4 counties in Illinois. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 2:55 PM CST (20:55 UTC)
Expired
Nov 5, 2017, 3:45 PM CST
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 3:00 PM CSTHAIL 1.752 N Trenton, IL
Nov 5, 3:15 PM CSTTSTM WND DMG1 S Trenton, ILMETAL STORAGE BUILDING DAMAGED.
Nov 5, 3:21 PM CSTFUNNEL CLOUD1 E Trenton, ILBETWEEN TRENTON AND AVISTON.
Nov 5, 3:36 PM CSTTSTM WND DMG1 W Carlyle, ILSPOTTER REPORTED THAT SHEET METAL FROM AN UNKNOWN SOURCE WAS LIFTED INTO THE AIR NEAR HIS LOCATION.
Nov 5, 3:43 PM CSTTSTM WND DMG1 W Carlyle, ILSPOTTER REPORTED THAT SHEET METAL FROM AN UNKNOWN SOURCE WAS LIFTED INTO THE AIR NEAR HIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS53 KLSX 052055
SVRLSX
ILC005-027-051-119-052145-
/O.NEW.KLSX.SV.W.0188.171105T2055Z-171105T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
255 PM CST SUN NOV 5 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in south central Illinois...
  Southern Bond County in south central Illinois...
  Southeastern Madison County in southwestern Illinois...
  Southwestern Fayette County in south central Illinois...

* Until 345 PM CST.

* At 254 PM CST, a severe thunderstorm was located over Troy, moving
  east at 50 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. Numerous reports.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Highland, Breese, Carlyle, Trenton, Aviston, St. Rose, Germantown,
  Beckemeyer, Pocahontas, Tamalco, Beaver Creek, Boulder, Shattuc,
  Jamestown, Pierron, Keyesport, Grantfork, Huey, Dudleyville and
  Stolletown.

This includes Interstate 70 in Illinois between exits 30 and 36.
 
This also includes  Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

A tornado watch remains in effect until 700 PM CST for south central
and southwestern Illinois.

LAT...LON 3856 8970 3883 8971 3886 8914 3855 8914
TIME...MOT...LOC 2054Z 265DEG 43KT 3871 8986 

HAIL...1.75IN
WIND...<50MPH
 
$$

Glass
3 follow-up statements
878 
WWUS53 KLSX 052108
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
308 PM CST SUN NOV 5 2017

ILC005-027-051-119-052145-
/O.CON.KLSX.SV.W.0188.000000T0000Z-171105T2145Z/
Clinton IL-Bond IL-Madison IL-Fayette IL-
308 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR CLINTON AND SOUTHERN BOND COUNTIES IN SOUTH CENTRAL ILLINOIS...
SOUTHEASTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS AND SOUTHWESTERN
FAYETTE COUNTIES IN SOUTH CENTRAL ILLINOIS...

At 308 PM CST, a severe thunderstorm was located near Highland,
moving east at 45 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Highland, Breese, Carlyle, Trenton, Aviston, St. Rose, Germantown,
Beckemeyer, Pocahontas, Tamalco, Beaver Creek, Boulder, Shattuc,
Jamestown, Pierron, Keyesport, Grantfork, Huey, Dudleyville and
Stolletown.

This also includes  Carlyle Lake Recreational Area.
 
This includes Interstate 70 in Illinois between exits 30 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 700 PM CST for south central
and southwestern Illinois.

LAT...LON 3856 8970 3883 8971 3886 8914 3855 8914
TIME...MOT...LOC 2108Z 272DEG 39KT 3869 8966 

HAIL...2.00IN
WIND...<50MPH
 
$$

Glass
074 
WWUS53 KLSX 052120
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
320 PM CST SUN NOV 5 2017

ILC005-027-051-119-052145-
/O.CON.KLSX.SV.W.0188.000000T0000Z-171105T2145Z/
Clinton IL-Bond IL-Madison IL-Fayette IL-
320 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR CLINTON AND SOUTHERN BOND COUNTIES IN SOUTH CENTRAL ILLINOIS...
SOUTHEASTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS AND SOUTHWESTERN
FAYETTE COUNTIES IN SOUTH CENTRAL ILLINOIS...

At 320 PM CST, a severe thunderstorm was located over St. Rose,
moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. Several reports of large hail at 
         Trenton.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Breese, Carlyle, Trenton, Aviston, St. Rose, Germantown, Beckemeyer,
Pocahontas, Tamalco, Beaver Creek, Boulder, Shattuc, Jamestown,
Pierron, Keyesport, Huey, Dudleyville, Stolletown and Ferrin.

This also includes  Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 700 PM CST for south central
and southwestern Illinois.

LAT...LON 3856 8970 3882 8959 3886 8914 3855 8914
TIME...MOT...LOC 2120Z 274DEG 34KT 3867 8953 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Glass
417 
WWUS53 KLSX 052146
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
346 PM CST SUN NOV 5 2017

ILC005-027-051-119-052156-
/O.EXP.KLSX.SV.W.0188.000000T0000Z-171105T2145Z/
Clinton IL-Bond IL-Madison IL-Fayette IL-
346 PM CST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON AND SOUTHERN BOND
COUNTIES IN SOUTH CENTRAL ILLINOIS...SOUTHEASTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS AND SOUTHWESTERN FAYETTE COUNTIES IN SOUTH
CENTRAL ILLINOIS HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 700 PM CST for south central
and southwestern Illinois.

LAT...LON 3856 8970 3882 8959 3886 8914 3855 8914
TIME...MOT...LOC 2146Z 265DEG 43KT 3870 8915 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:37 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 5, 11:37 AM CST, 3 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 AM CST Sun Nov 5 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 347 AM CST Sun Nov 5 2017

A weak warm front extended across central MO early this morning,
just south of COU and STL with plenty of low level moisture along
and south of this front as reflected by the high surface dew points.
There was considerable low level cloudiness across our forecast area
with areas of fog. May see isolated showers and thunderstorms
develop early this morning along this front and mainly east of the
St Louis metro area as depicted by the latest HRRR model runs.  A
cold front extending from WI southwest into central KS will move
southeastward through our forecast area today and this evening.  The
models, particularly the RAP and GFS were quicker with the passage
of this front than past model runs.  Unseasonably warm and humid
conditions can be expected today across east central and southeast MO
and southwest IL ahead of the front with highs in STL 15 to 20
degrees above normal for early November.  Scattered showers and
thunderstorms will develop along and just ahead of the cold front
late this morning and early this afternoon across northeast MO and
west central IL then shift southward into central and southeast MO
and southwest IL later this afternoon as the storms congeal into a
line.  This line of storms should shift southeast of our forecast
area by late evening.  The latest SPC severe weather outlook has
the greatest threat across southwest IL, east of STL for this
afternoon and early this evening with very large hail, damaging
winds and isolated tornadoes possible.  Low to mid level wind shear
will be favorable for severe thunderstorms due to a strong mid level
wind max moving through our area south of an upper trough moving
eastward through the northern Plains and Great Lakes region.
Instability will be impressive for November with surface based CAPE
values topping out around 2000 J/kg just south of the front this
afternoon with steep lapse rates as well.  Cooler and drier air will
filter southeastward into our area tonight as a strong surface ridge
centered over the northern Plains builds southward into our area
behind the cold front.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 347 AM CST Sun Nov 5 2017

Forecast period begins with the cdfnt well south and east of the
CWA, in AR northeast into PA. Aloft, zonal flow with a trof dropping
into the Northern Plains that will push a secondary cdfnt thru the
area Tues night into Wed. Mdls are in good agreement thru Tues,
however, the NAM/GEM become fast outliers with the second trof that
drops into the region. However, this shud have minimal impact on the
region.

Mdls continue to develop a sfc wave along the fnt Mon afternoon and
night with WAA spreading precip north of the fnt into srn third to
perhaps half of the CWA. The upper trof and weak secondary front
mentioned above will drop into the area on Tues. Have added some low
PoPs further north to account for potential of light rain with this
front. While colder air will be advecting into the region, temps in
the low levels shud remain warm enuf to keep all precip as rain.

Differences among mdls increases thru the remainder of the forecast
period leading to increased uncertainty. Upper level patterns are
different for each mdl while the ECMWF/GEM are in better agreement
with sfc pattern on Thurs/Fri compared to the GFS. The GFS has sly
flow return to the area by Fri while the ECMWF/GEM have a cold and
strong sfc ridge across the region. Have trended twd a compromise
for now and wait for better agreement to trend one way or another.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1133 AM CST Sun Nov 5 2017

Cold front just N and W of STL Metro will move thru during the
next few hours, shifting winds from the NW. This front will also
develop along it a broken line of TSRA. The front should get thru
the STL metro TAFs around 20z with pcpn chances diminishing or
ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to
slowly make their way thru post-frontally thru the TAF sites and
not clear out to the south until sometime this evening for UIN and
overnight for the other sites. Enough wind and clouds remaining
should prevent fog issues. Another round of cloudiness on Monday,
this time VFR category, but may also bring sprinkles into COU and
STL metro sites heading into Monday afternoon.

TES

&&

.CLIMATE...

Record max temps for Sunday, the 5th of November:

STL...82/1978

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 5, 4:20 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 AM CST Sun Nov 5 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 AM CST Sun Nov 5 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across eastern Missouri and
Illinois, mainly late this afternoon and evening. Very large
hail, damaging winds and isolated tornadoes are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Local storm report, Nov 5, 2:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             STAUNTON                39.01N  89.79W
11/05/2017  E0.50 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700647

BYRD
Local storm report, Nov 5, 2:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             STAUNTON                39.01N  89.79W
11/05/2017  M0.70 INCH       MACOUPIN           IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700648

BYRD
Local storm report, Nov 5, 2:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             COLLINSVILLE            38.68N  90.00W
11/05/2017  M1.75 INCH       MADISON            IL   LAW ENFORCEMENT

            ILLINOIS STATE POLICE

&&

EVENT NUMBER LSX1700649

BYRD
Local storm report, Nov 5, 2:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 NE COLLINSVILLE       38.69N  89.98W
11/05/2017  M1.75 INCH       MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700650

BYRD
Local storm report, Nov 5, 2:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             TROY                    38.73N  89.89W
11/05/2017  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700651

BYRD
Local storm report, Nov 5, 2:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CASEYVILLE              38.63N  90.03W
11/05/2017  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700652

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:41 PM CSTSpecial Weather StatementLSXMacoupin49 min
Nov 5, 1:44 PM CSTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin30 min
Nov 5, 2:19 PM CSTSpecial Weather StatementLSXMacoupin41 min
Nov 5, 2:26 PM CSTAreal Flood AdvisoryLSXMacoupin, Montgomery3 hr
Nov 5, 2:27 PM CSTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
Nov 5, 2:57 PM CSTSevere Thunderstorm WarningLSXMonroe, Saint Clair48 min
Nov 5, 3:37 PM CSTSevere Thunderstorm WarningLSXMonroe41 min
Nov 5, 4:07 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair, Washington38 min
Nov 5, 4:42 PM CSTSevere Thunderstorm WarningLSXRandolph22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.